Hail, Ottawa
- When
- August 22, 7:18 AM EST to 7:20 AM EST
- Where
- Ottawa County, Holland
- Measured
- 0.75 in hail
- Property damage
- $10,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.783, -86.117
Numerous reports of severe weather were received from Allegan, Ottawa and Kent counties. The first reports of severe weather were received from Holland (Ottawa county), where three quarters inch hail was reported near the intersections of M40 and I196, and also near the intersection of M40 and US31.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRR wrote it up.
Numerous reports of severe weather were received from Allegan, Ottawa and Kent counties. The first reports of severe weather were received from Holland (Ottawa county), where three quarters inch hail was reported near the intersections of M40 and I196, and also near the intersection of M40 and US31. Several reports of wind damage were received from Hudsonville (Ottawa county). A tree was blown down at the intersection of New Holland and Chicago Drives, a tree was blown down onto a house, and a 20 foot pop up trailer was blown over. A tree was blown down in Plainwell (Allegan county). A tree was also blown down 2 miles northeast of Grand Rapids (Kent county). A tree was blown down across a road in Dorr (Allegan county). Numerous trees were blown down on Thornapple River Drive in Cascade (Kent county). A 58 m.p.h. wind gust was reported by Ottawa county central dispatch. Flooding also became a problem during the late morning and afternoon hours across mainly eastern Van Buren and Kalamazoo counties. Doppler radar estimates indicated that 3 to 5 inches of rain fell across that area in less than 6 hours. Trained weather spotters reported that widespread street flooding occurred in Oshtemo and Kalamazoo (Kalamazoo county). Several streets were blocked off and several underpasses were flooded. There were also a few reports of cars stuck in flooded underpasses and businesses having to pump water out of their stores in Kalamazoo during the height of the storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Aug 22, 2:30 AM EST, 4 hours 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 330 AM EDT WED AUG 22 2001 THE PRIMARY CONCERNS WITH THIS FORECAST PACKAGE DEAL WITH THE POTENTIAL FOR HEAVY RAIN AND SEVERE WEATHER THIS MORNING...AND SCATTERED SHOWERS AND THUNDERSTORMS TONIGHT. AN AREA OF SHOWERS AND THUNDERSTORMS OVER WESTERN WI APPEARS TO BE EVOLVING INTO AN MCS. THIS SYSTEM IS FORMING ON THE NOSE OF A 30 TO 40 KNOT 925/850 MB JET. MEANWHILE ALOFT 250 MB JET IS PROVIDING UPPER LEVEL DIVERGENCE...ENHANCING LIFT. MOISTURE IN LOWER MI INCREASES THIS MORNING WITH PRECIPITABLE WATER VALUES PROGGED TO CLIMB TO OVER 1.5 INCHES. THE STORMS ARE ELEVATED WITH THE SURFACE WARM FRONT STILL OVER IA AND CENTRAL IL. ADDITIONAL STORMS WERE FORMING IN FAR SOUTHWEST LOWER MI. CONCERNING THE HEAVY RAIN TODAY...THE AIRMASS WILL BE VERY MOIST WITH LOW LIFTED CONDENSATION LEVELS. THE LOW LEVEL JET LIFTING INTO THE AREA WILL HELP TO ENHANCE THE HEAVY RAINFALL THREAT. THESE SITUATIONS COULD LEAD TO AN EFFICIENT RAINFALL SYSTEM...POSSIBLY PRODUCING EXCESSIVE AMOUNTS. WILL BE WATCHING RAINFALL TOTALS UPSTREAM ACROSS WI OVER THE NEXT SEVERAL HOURS. WILL HOLD OFF ON A FLOOD WATCH AT THIS TIME...BUT MAY NEED ON IF RAINFALL TOTALS UPSTREAM CONTINUE TO INCREASE AS THIS MCS EVOLVES. FLASH FLOOD GUIDANCE SUGGESTS THAT MY MOST PRONE COUNTIES NEED 2.5 INCHES IN 6 HOURS TO INITIATE FLOODING. STEEPENING LAPSE RATES ADVECTING INTO THE BACKSIDE OF THE MCS...AND THE SYSTEM MOVING INTO AN AREA OF STRONGER MID LEVEL WINDS AROUND 40 KNOTS AT 500 MB COULD LEAD TO SOME HAIL AND STRONG WINDS GUSTS...ESPECIALLY FOR MY SOUTHERN COUNTIES. THE MODELS ALL POINT TO THIS DEVELOPING MCS TRACKING THROUGH SOUTHWEST LOWER MI. THE BULK OF THE PRECIPITATION IS EXPECTED PRIOR TO 18Z. WILL INCREASE THE PROBABILITY OF RAIN TO CATEGORICAL FOR NEARLY ALL OF MY AREA FOR TODAY. THIS AFTERNOON SHOULD FEATURE A DECREASE IN THE RAINFALL...FROM NORTHWEST TO SOUTHEAST. WILL HOLD ONTO A LOW CHANCE FOR SHOWERS AND THUNDERSTORMS THIS EVENING IN MY SOUTHERN COUNTIES OTHERWISE...WILL KEEP IT DRY. AM CONCERNED ABOUT THE WEAK COLD FRONT THAT IS PROGGED TO DROP DOWN THROUGH LOWER MI TONIGHT POSSIBLY LEADING TO ADDITIONAL SCATTERED PRECIPITATION. CURRENTLY MODELS ARE NOT HANDLING THIS FEATURE WELL AS THERE ARE NUMEROUS SHOWERS IN NORTHERN MINNESOTA. LATER FORECASTS CAN UPDATE THIS IF NEEDED. WILL KEEP IT DRY FOR NOW. BACKED OFF ON TEMPERATURES SLIGHTLY FOR THURSDAY DUE TO THE MODELS TRENDING COOLER. MJS EXTENDED FORECAST DISCUSSION... LATEST MEDIUM RANGE MODEL GUIDANCE CONTINUES TO SHOW FRONTAL PASSAGE ON SUNDAY. 00Z AVN AND CANADIAN MODELS SHOW PCPN FOR SAT NIGHT AND SUN MORNING AHEAD OF FRONT. WILL LEAVE MONDAY AND TUESDAY FORECAST AS IS. ECMWF APPEARS TO BE THE MOST AGGRESSIVE WITH THE COLD ADVECTION EARLY NEXT WEEK...BUT PREFER THE MRF/AVN SOLUTION AT THIS POINT. GREENE .GRR...NONE
MIZ037>040-043>046-050>052-056>059-064>067-071>074-231000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 415 AM EDT WED AUG 22 2001 ...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF LOWER MICHIGAN FOR TODAY AND TONIGHT... DISPATCHERS...PLEASE PASS ALONG THIS INFORMATION TO YOUR EMERGENCY MANAGERS. HAZARDS...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN SOUTHWEST LOWER MICHIGAN TODAY...PRIMARILY SOUTH OF INTERSTATE 96. THUNDERSTORMS...ESPECIALLY THIS MORNING...WILL BE CAPABLE OF LARGE HAIL AND DAMAGING WINDS TO 60 MPH. HEAVY RAIN IS LIKELY WITH SOME OF THE THUNDERSTORMS. LOCALLY 2 TO 3 INCHES ARE POSSIBLE...WHICH COULD LEAD TO POOR DRAINAGE FLOODING AND RAPID RISES ON SMALL STREAMS. DISCUSSION... A WARM FRONT OVER INDIANA...WILL LIFT NORTHWARD INTO LOWER MICHIGAN TODAY AND BECOME STATIONARY. MEANWHILE...A LOW PRESSURE SYSTEM DEVELOPING OVER WISCONSIN THIS MORNING...WILL TRACK EASTWARD ALONG THIS FRONT...BRINGING WIDESPREAD SHOWERS AND THUNDERSTORMS TO SOUTHWEST LOWER MICHIGAN ESPECIALLY THIS MORNING. THE AREA THAT WILL MOST LIKELY SEE THE STRONGEST THUNDERSTORMS...FEATURING HEAVY RAIN AND PERHAPS LARGE HAIL AND DAMAGING WINDS WILL BE ALONG AND SOUTH OF A MUSKEGON...TO GRAND RAPIDS...TO LANSING LINE. ALREADY SOME SEVERE WEATHER AND HEAVY RAINFALL HAS OCCURRED IN NORTHERN INDIANA. THE STORMS THAT DO DEVELOP WILL MOVE EAST SOUTHEAST AT AROUND 30 MPH. THE BULK OF THE PRECIPITATION IS EXPECTED TO PUSH SOUTH OF SOUTHERN LOWER MICHIGAN THIS EVENING. SPOTTER ACTIVATION...MAY BE NEEDED THIS MORNING. ...HAZARDOUS WEATHER POTENTIAL FOR WEDNESDAY THROUGH SATURDAY... HIGH PRESSURE IS EXPECTED TO BUILD IN FOR THURSDAY AND FRIDAY. THE WARM FRONT IS EXPECTED TO RETURN FOR SATURDAY BRINGING THE OPPORTUNITY FOR MORE SHOWERS AND THUNDERSTORMS. MJS
The Grand Rapids radar (KGRR), 48 km away, was scanning. The volume nearest the first event began at 12:19 UTC.
6 thunderstorm wind, 2 flash flood, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2001Every state in 2001This day in weather historyWarnings in Michigan, August 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5266981, 5266982, 5266983, 5266987, 5266984, 5266985, 5266986, 5266988, 5266989.